Green tea 'can impede nadolol blood pressure medicine'
- 14 January 2014
- From the section Health
Green tea can weaken the effects of a commonly prescribed blood pressure pill, experts warn.
Japanese researchers found the herbal drink blocks special cell transporters that normally help the body absorb the beta-blocker medicine.
In tests, people who drank green tea alongside taking their tablets ended up with lower circulating blood levels of the drug nadolol.
Experts say consumers need to be aware of this interaction.
Like other drugs, the patient leaflet accompanying nadolol tablets warns that certain medicines, including herbal remedies, can interact with their action. But it does not include green tea in this list.
Doctors already advise that certain fruit juices, including grapefruit, can interfere with some common medications, including beta blockers.
The study in the journal Clinical Pharmacology & Therapeutics found nadolol's lowering effect on blood pressure was blunted in the 10 volunteers who agreed to drink green tea.
Follow-up tests in the laboratory revealed that green tea blocked a drug transporter present in the lining of the human gut that helps move nadolol into the cells.
The scientists estimate that a couple of cups of green tea would be enough to have this effect in humans.
It is not clear if other types of tea have a similar effect.
And they point out that green tea is also purported to have many health benefits.
Green tea is less processed than other teas and, consequently, retains higher concentrations of antioxidants.
Sotiris Antoniou, Royal Pharmaceutical Society spokesman and a consultant pharmacist in cardiovascular medicine, suggested to blood pressure patients who still want to drink green tea that leaving a four-hour gap between cups and taking their medicines might get round the problem.
He said: "This has yet to be confirmed and is only extrapolated from our experience with grapefruit for this type of interaction.
"What is clear as healthcare providers is that we need to ask patients about their consumption of various fruits and supplements such as grapefruit and green tea, and this needs to be documented in the clinical notes, and where appropriate provide information on avoiding green tea or grapefruit, or better where possible to prescribe an alternative drug that is not affected by the consumption of green tea.
Mr Antoniou added: "For any individual concerned, they can go to their local community pharmacy where they can clarify any potential interaction."